Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

A review of numerical methods for nonlinear partial differential equations


Author: Eitan Tadmor
Journal: Bull. Amer. Math. Soc. 49 (2012), 507-554
MSC (2010): Primary 35J60, 35K55, 35L65, 35L70, 65Mxx, 65Nxx
Published electronically: July 20, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Numerical methods were first put into use as an effective tool for solving partial differential equations (PDEs) by John von Neumann in the mid-1940s. In a 1949 letter von Neumann wrote ``the entire computing machine is merely one component of a greater whole, namely, of the unity formed by the computing machine, the mathematical problems that go with it, and the type of planning which is called by both.'' The ``greater whole'' is viewed today as scientific computation: over the past sixty years, scientific computation has emerged as the most versatile tool to complement theory and experiments, and numerical methods for solving PDEs are at the heart of many of today's advanced scientific computations. Numerical solutions found their way from financial models on Wall Street to traffic models on Main Street. Here we provide a bird's eye view on the development of these numerical methods with a particular emphasis on nonlinear PDEs.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 35J60, 35K55, 35L65, 35L70, 65Mxx, 65Nxx

Retrieve articles in all journals with MSC (2010): 35J60, 35K55, 35L65, 35L70, 65Mxx, 65Nxx


Additional Information

Eitan Tadmor
Affiliation: Department of Mathematics and Institute for Physical Science & Technology, Center of Scientific Computation and Mathematical Modeling (CSCAMM), University of Maryland, College Park, Maryland 20742
Email: tadmor@cscamm.umd.edu

DOI: http://dx.doi.org/10.1090/S0273-0979-2012-01379-4
PII: S 0273-0979(2012)01379-4
Keywords: Nonlinear PDEs, boundary-value problems, time-dependent problems, well-posed problems, finite-difference methods, finite element methods, finite-volume methods, spectral methods, consistency, accuracy, convergence, stability.
Received by editor(s): March 9, 2011
Received by editor(s) in revised form: May 27, 2012
Published electronically: July 20, 2012
Dedicated: To Heinz-Otto Kreiss with friendship and appreciation
Article copyright: © Copyright 2012 American Mathematical Society